68400members
359860posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Herceptin affecting heart muscles

5 REPLIES 5
Highlighted
Member

Re: Herceptin affecting heart muscles

kathy

im so sorry you are having this extra worry

i wish they wouldn't be so over simplistic with us, most of us by this stage are quite able to understand a fair amount 

i think probably the fact that you are showing some symptoms might have also swayed the suspension, you may find that in reality the actual function hasn't changed all that much. It's so difficult to know without proper info isn't it?

i saw somewhere a book by Macmillan lot , think it was called ' heart health and cancer treatment' sadly didn't pick it up so can't say how informative it is

i guess all you can do is see if rest/ gentle exercise settles things until you are seen

hang on in there

xx

 

Highlighted
Member

Re: Herceptin affecting heart muscles

I wasn't told what my heart function was?  I have no idea if its 50, 60 or whatever, I wasn't told!  Like you I have always been fit and active.  I walk and swim reguarly so it was such a shock to be told that my heart was dodgy.  I am still able to carry on as normal although i do have some breathlessness that I didn't have before, but so far I have been able to manage.  I have been reading about herceptin and it says that it stays in your system for 3 months so maybe we have to be a bit patient!  If/when my heart recovers I will have the remaining 6 of my injections, so its a waiting game at the moment.  This is on top of getting lymphodema, only mildly.....  I hope that things improve for you, it sounds like you're having a rough time of it.  I am 11 years older than you and I am finding it difficult, it must be worse for you.  Take care x

Highlighted
Member

Re: Herceptin affecting heart muscles

I started my herceptin last October and have had a Echocardiogram every 3 months.  I didn't seem to have any side effects but I have been suffering with a 'thumpy' heart for some time, which has been put down to stress/anxiety ( I have been having therapy for this)  But in March I started to get some breathlessness.  Not enough to affect my lifestyle, I have been swimming and walking as normal.  The medication didn't seem to help (it has been changed a few times!) and the echogram that I had a few weeks ago was 'inconclusive' as my heart was thumping when it was done.  My cardiologist told me not to worry as I had a strong healthy heart and the echogram was repeated a couple of weeks later.  I was then told that my heart muscles had been affected and the herceptin must be suspended and I had to start taking new medication.  Suddenly within the space of 2 weeks my heart was no longer strong and healthy!!  Confused is an understatement!!  I will see the cardiologist again in 3 weeks but there has been no improvement so far.  I have been reading about the herceptin and it seems that it stays in your system for 3 months......  I am just hoping that things will improve very soon xx

Highlighted
Member

Re: Herceptin affecting heart muscles

Kathy

sorry you are having all those symptoms

how frequently have they been monitoring you? And when are they reviewing you ?

i looked at as many studies on herceptin v cardiac damage as I could find before I started mine and I am hoping the stats they have given you are actually on the pessimistic side.

for the first time in my life this week I had swollen fingers which I blamed on the unusually hot weather

ive had 5 out of 18 injections.

Highlighted
Member

Re: Herceptin affecting heart muscles

Kathy sorry to hear about your heart problems.  I'm on Herceptin too & when they did the first MUGA scan they found my heart function was 50 in a normal range of 50-80. I am only 52 & previously very active/sporty, so it was a (another!) real shocker.  I think the anthracycline chemo must have been responsible.  I have been borderline for Herceptin throughout, but because my tumour was so aggressive, she said exceptionally they would continue to give down to 45.  I am just managing to hang in there (had 14/18), but do feel very exhausted after effort/breathless going upstairs & the hot weather has really floored me.  Not sure what, if any, the treatment is after Herceptin.  I am taking Pycnogenol & co-enzyme Q10 which are allegedly supposed to increase EF by up to 20%.  Did they say yours might improve spontaneously? Good luck with everything xx

Highlighted
Member

Herceptin affecting heart muscles

I have been having problems with my heart for some time.  Its been thumping (not racing) & I have a little bit of breathlessness but this has been put down to stress/anxiety.  I have recently been told by my cardiologist that the herceptin has damaged my heart muscles.  I cannot understand why it has taken so long for this to be discovered as I have had problems for months.  My injections have been suspended (I have had x12 of x18) and I am on yet another different medication.  I have been told that there is a 65-70% chance that my heart will make a full recovery.  Has anyone else had this problem with herceptin?  Kathy Somerville x